Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 481, NWS Blacksburg, VA

August 14, 2011Bland County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2011, 2:59 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 2:59 PM EDT (18:59 UTC)
Expired
Aug 14, 2011, 4:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:00 PM EDTHAIL 14 E Richlands, VAQUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:07 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS51 KRNK 141859
SVRRNK
VAC021-173-185-142000-
/O.NEW.KRNK.SV.W.0481.110814T1859Z-110814T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 400 PM EDT.

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CEDAR BLUFF...OR NEAR RICHLANDS...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLAYPOOL HILL...
  CLIFFIELD...
  ASBERRYS...
  TAZEWELL...
  GRATTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3715 8134 3694 8139 3698 8179 3718 8179
TIME...MOT...LOC 1859Z 279DEG 20KT 3708 8173

$$

MC
2 follow-up statements
495 
WWUS51 KRNK 141919
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN AUG 14 2011

VAC021-173-185-142000-
/O.CON.KRNK.SV.W.0481.000000T0000Z-110814T2000Z/
SMYTH VA-TAZEWELL VA-BLAND VA-
319 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN SMYTH...CENTRAL TAZEWELL AND SOUTHWESTERN BLAND
COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ASBERRYS...OR 6 MILES SOUTHWEST OF TAZEWELL...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASBERRYS...
  TAZEWELL...
  GRATTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED NEAR RICHLANDS WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3699 8165 3714 8165 3713 8134 3694 8139
      3694 8143
TIME...MOT...LOC 1919Z 279DEG 20KT 3706 8159

$$
881 
WWUS51 KRNK 141955
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SUN AUG 14 2011

VAC021-173-185-142003-
/O.EXP.KRNK.SV.W.0481.000000T0000Z-110814T2000Z/
SMYTH VA-TAZEWELL VA-BLAND VA-
355 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMYTH...CENTRAL
TAZEWELL AND SOUTHWESTERN BLAND COUNTIES EXPIRES AT 400 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. GUSTY 
WINDS AND HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS WESTERN BLAND 
COUNTY AS THE STORM MOVES EAST.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3699 8165 3714 8165 3713 8134 3694 8139
      3694 8143
TIME...MOT...LOC 1953Z 279DEG 20KT 3703 8136

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:30 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON AND
EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THIS
RAINFALL MAY BE HEAVY AT TIMES. THE COLD FRONT WILL CLEAR OUR AREA
LATE THIS EVENING...AND WE CAN EXPECT RESIDUAL SHOWER ACTIVITY
THROUGH MONDAY. WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUDY SKIES
FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE SETTLES OVER OUR AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SUNDAY...

DEEP MOISTURE CONTINUES TO RESIDE EAST OF THE MOUNTAINS PWATS AOA
1.50. WEST OF THE BLUE RIDGE...PWATS NOT AS ROBUST WITH SOME
CLEARING IN THE NEW RIVER AND GREENBRIER VALLEYS AND FROM THE
HIGHLANDS OF VA INTO THE HIGH COUNTRY OF NC. MORNING SURFACE
ANALYSIS REVEALED A LEE TROF JUST EAST OF THE MTNS FROM CHO-DAN.
SURFACE FRONT WAS STILL UPSTREAM OVER THE OHIO VALLEY FROM CLE-
LEX.

ANTICIPATE SHRA/TSRA TO FORM ALONG BOTH THE LEE TROF AND THE
ACTUAL SFC FRONT. TSRA WITHIN THE HIGHER PWAT AIRMASS WILL BE
VERY RAIN EFFICIENT. TSRA ALONG THE SURFACE FRONT WILL BE FASTER
MOVING AND LESS OF A HEAVY RAIN THREAT. WITH THE CLEARING OVER THE
MOUNTAINS...SURFACE HEATING WILL INCREASE POTENTIAL FOR MORE
INSTABILITY...THUS JUSTIFYING SLIGHT RISK OF SVR STORMS THIS AFTERNOON.
VIGOROUS UPPER LEVEL TROF WITH FALLING TEMPS ALOFT AND INCREASING
MID LEVEL WINDS SUGGEST THE SVR THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS. L

THROUGH 18 UTC...2PM...SHOWER CHANCES MAY BE MINIMAL...HOWEVER
SURFACE HEATING WILL BEGIN TO DRIVE CONVECTIVE DEVELOPMENT AS WE
TRANSITION THROUGH THE AFTERNOON. SFC FRONT WILL BRING SHRA/TSTMS
INTO THE WESTERN CWA AROUND 2PM. SHRA/TSRA SHOULD ALSO BEGIN TO
DEVELOP ALONG THE LEE TROF. BACKED OFF POPS ALL AREAS UNTIL 18
UTC...WITH A SPIKE IN THE PRECIP THREAT DURING THE PEAK HEATING
HOURS OF 2-5PM.

STILL LOOKING AT THE POSSIBILITY OF A WAVE (THE NAM HINTS AT THIS)
DEVELOPING ALONG THE COLD FRONT SOUTHEAST OF OUR REGION THIS
EVENING...WHICH MAY SLOW THE PROGRESS OF THE FRONT THROUGH THE
EASTERN HALF OF OUR AREA THIS EVENING. AS SUCH...MAINTAINED CHC
THREAT FOR STORMS UNTIL MIDNIGHT...WITH ONLY LINGERING SHOWERS
OVER THE MTNS AFT MIDNIGHT.

SHOWER ACTIVITY WILL CONTINUE LATE TONIGHT INTO MONDAY MORNING
OVER THE MTNS AS RESIDUAL MOISTURE MAKES ITS WAY AROUND THE
BACKSIDE OF THE MAIN LOW PRESSURE SYSTEM. DUE TO WIDESPREAD CLOUD
COVER...AND A LACK OF SIGNIFICANTLY DRY AIR IN THE LOW LEVELS
MOVING INTO OUR AREA...WENT A FEW DEGREES WARMER THAN MODEL
GUIDANCE FOR EARLY MONDAY MORNING LOW TEMPERATURES...KEEPING LOW
TO MID 60S IN THE FORECAST AREAWIDE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM SUNDAY...

BY MONDAY MORNING...THE MAIN LOW PRESSURE SYSTEM WILL BE PUSHING
NORTHEAST OFF THE DELMARVA COAST...AND TAKING THE COLD FRONT AWAY
FROM OUR REGION. AS HIGH PRESSURE BUILDS INTO OUR AREA FROM THE
UPPER MIDWEST...WILL BE LOOKING AT A ROUGHLY 4MB TO 5MB PRESSURE
GRADIENT DURING THE MORNING AND AFTERNOON...WHICH WILL SUPPORT
OCCASIONAL 25 MPH WIND GUSTS FROM THE NORTHWEST...MAINLY IN THE
HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. DRY AIR WILL ALSO BE
WORKING ITS WAY INTO THE UPPER AND MID LEVELS OF THE ATMOSPHERE.
HOWEVER...WILL STILL HAVE TO CONTEND WITH SPOTTY SHOWERS...AND
PERHAPS AN ISOLATED THUNDERSTORM...AS LOW LEVEL MOISTURE CONTINUES
TO WRAP AROUND THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM.
WEATHER FORECAST MODELS HAVE BEEN TRENDING TOWARD A SLIGHTLY SLOWER
DEPARTURE OF THE LOW PRESSURE SYSTEM OVER THE PAST FEW MODELS RUNS.
WITH THAT...HAVE LOWERED MONDAY HIGH TEMPERATURES A DEGREE OR TWO
BELOW MODEL GUIDANCE TO ACCOUNT FOR THE RESIDUAL SHOWER ACTIVITY AND
INCREASED CLOUD COVER.

SHOWER ACTIVITY WILL DIMINISH MONDAY EVENING HEADING INTO THE EARLY
MORNING HOURS OF TUESDAY AS THE RESIDUAL LOW LEVEL MOISTURE IS
SCOURED OUT FROM THE HIGHER RIDGELINES IN THE WESTERN PART OF THE
FORECAST REGION. EXPECT DIMINISHING CLOUD COVER FOR TUESDAY...WITH
SKIES BECOMING MOSTLY CLEAR DURING THE AFTERNOON. WIND SPEEDS WILL
ALSO BE LIGHTER ON TUESDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH
PRESSURE SETTLES OVER OUR REGION. HIGH PRESSURE WILL REMAIN OVER
OUR AREA FOR WEDNESDAY AS WELL...WITH MOSTLY SUNNY SKIES EXPECTED.
WITH THE DECREASING CLOUD COVER...TEMPERATURES WILL RETURN CLOSER
TO NORMAL FOR THIS TIME OF YEAR FOR TUESDAY AND WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 1000 AM SUNDAY...

EXPECT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AFTER 18 UTC...2PM...THIS AFTERNOON AS A COLD FRONT
WILL ENTER THE MTNS DURING THE AFTERNOON...AND EAST OF THE AREA
TONIGHT. SHOWER COVERAGE SHOULD PEAK AROUND 4PM...THEN DECREASE AS
THE FRONT MOVES EAST OF THE AREA BEFORE MIDNIGHT.

AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA
THIS AFTERNOON AND EVENING. NW WINDS ALOFT BEHIND THE FRONT
TONIGHT WILL INCREASE...BUT MOST MODELS SUGGESTING SOME DEGREE OF
DECOUPLING AFTER PRECIP MOVES EAST OVERNIGHT. SO HAVE WINDS
DROPPING TO LIGHT OR CALM...AND SOME IFR CIGS/VSBYS OVERNIGHT WITH
PARTIAL CLEARING ALOFT AND WET GROUND. NOT HIGHLY CONFIDENT IN
DEGREE OF DECOUPLING...SO DID NOT BOTTOM OUT CONDITIONS TO
LIFR...EXCEPT LWB...BUT THIS WILL HAVE TO BE WATCHED. RIDGE TOPS
COULD SEE GUSTS TO 15MPH OR HIGHER...BUT WINDS SHOULD NOT BE
ENOUGH TO CREATE LLWS CONDITIONS.

WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL
MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN
MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES
PLACES BEHIND THIS. DEPENDING ON RAINFALL MONDAY...WILL NEED TO
WATCH FOR SOME IFR VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS
LWB AND BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT
FRONT APPROACHES THURSDAY OR FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PM
SHORT TERM...NF
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 14, 2:20 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN AUG 14 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
220 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Aug 14, 9:18 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     4 SW EAST BEND          36.18N 80.56W
08/13/2011                   YADKIN             NC   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN AT 3409 ROCKETT ROAD

&&

WERT
Local storm report, Aug 14, 10:02 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      5 NNW BEDFORD CITY      37.41N 79.54W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF FORBES MILL ROAD AND JOPLING ROAD CLOSED
            DUE TO FLASH FLOODING

1215 AM     FLASH FLOOD      4 NNW BEDFORD CITY      37.39N 79.55W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF WOODS ROAD AND PEAKS ROAD CLOSED DUE TO
            FLASH FLOODING

1215 AM     FLASH FLOOD      5 NE BEDFORD CITY       37.39N 79.45W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF GLASS HILL ROAD AND OTTERVILLE ROAD
            CLOSED DUE TO FLASH FLOODING

&&

WERT
Local storm report, Aug 14, 10:26 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      4 ENE BOONVILLE         36.26N 80.64W
08/14/2011                   YADKIN             NC   PUBLIC

            YADKIN RIVER FLOODED OVER ROAD NEAR BRIDGE

&&

EH
Local storm report, Aug 14, 10:27 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NNE DANBURY           36.48N 80.19W
08/13/2011                   STOKES             NC   EMERGENCY MNGR

            EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
            TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
            OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
            3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
            OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
            EVENT.

&&

WERT
Special weather statement, Aug 14, 2:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN AUG 14 2011

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
247 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND AND TAZEWELL COUNTIES...

AT 244 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF BURKES GARDEN TO RICHLANDS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CEDAR BLUFF AROUND 255 PM...GRATTON AROUND
300 PM...BLUEFIELD AROUND 310 PM...TAZEWELL AROUND 315 PM AND SUITER
AROUND 330 PM.

LAT...LON 3717 8187 3725 8124 3724 8123 3703 8118
      3705 8123 3702 8129 3699 8142 3701 8144
      3699 8148 3701 8147 3701 8150 3696 8161
      3695 8169 3698 8172 3696 8178 3705 8183
      3714 8191

MC
Local storm report, Aug 14, 2:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLANDS               37.10N 81.80W
08/14/2011  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:50 PM EDTSpecial Weather StatementRNKBedford55 min
Aug 13, 9:13 PM EDTFlash Flood WarningRNKBedford5 hr
Aug 13, 10:25 PM EDTSpecial Weather StatementRNKBedford65 min
Aug 13, 11:59 PM EDTSpecial Weather StatementRNKTazewell61 min
Aug 14, 12:47 AM EDTSpecial Weather StatementRNKAmherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more58 min
Aug 14, 1:01 AM EDTSpecial Weather StatementRNKTazewell59 min
Aug 14, 1:21 AM EDTSpecial Weather StatementRNKSmyth54 min
Aug 14, 2:13 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax62 min
Aug 14, 3:24 AM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford66 min
Aug 14, 2:47 PM EDTSpecial Weather StatementRNKTazewell43 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick45 min
Aug 14, 4:14 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick61 min
Aug 14, 4:43 PM EDTSpecial Weather StatementRNKMontgomery62 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min
Aug 14, 5:16 PM EDTSpecial Weather StatementRNKCity of Salem59 min
Aug 14, 5:28 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington62 min
Aug 14, 5:40 PM EDTSpecial Weather StatementRNKGrayson, City of Galax35 min
Aug 14, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Aug 14, 6:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth38 min
Aug 14, 6:34 PM EDTSpecial Weather StatementRNKBedford56 min
Aug 14, 6:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge41 min
Aug 14, 6:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Aug 14, 7:13 PM EDTSpecial Weather StatementRNKHalifax47 min
Aug 14, 7:14 PM EDTFlash Flood WarningRNKAmherst, Rockbridge4 hr
Aug 14, 7:24 PM EDTSevere Thunderstorm WarningRNKBuckingham96 min
Aug 14, 7:55 PM EDTSpecial Weather StatementRNKCharlotte65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.